Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 5, NWS Pueblo, CO

February 22, 201311 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Feb 22, 2013, 3:24 PM MST for 11 counties in Colorado. It took effect at Feb 24, 2013, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2013, 3:24 PM MST (22:24 UTC)
In effect from
Feb 24, 2013, 5:00 AM MST
Expired
Feb 23, 2013, 3:34 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 11:26 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 22, 11:26 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1126 AM MST FRI FEB 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 427 AM MST FRI FEB 22 2013

...SNOW FOR THE SOUTHERN TIER...

CURRENTLY...LOW CIGS/AREAS OF FOG BANKED UP AGAINST THE SOUTHERN
FRONT RANGE WHILE AN AREA OF WAVE CLOUDS HAVE DEVELOPED EAST OF THE
SOUTHERN SANGRES. A DISTURBANCES IN THE NW FLOW AT MIDLEVELS WAS
NOTED IN THE WAT VAP IMGY OVER IDAHO...AND WAS DROPPING SOUTHEAST.
CLOUDS WERE HAVING A SIGNIFICANT EFFECT ON THE TEMPS...WITH 20S
WHERE IT IS CLOUDY AND TEENS AND SINGLE DIGITS WHERE SKIES WERE LESS
CLOUDY. A VERY SHARP GRADIENT WAS NOTED AT 2 AM OVER NORTHERN EL
PASO COUNTY WHERE SINGLE DIGITS WERE OCCURRING AT THE USAFA WHILE FT
CARSON WAS IN THE 20S.

THE DISTURBANCE IN IDAHO WILL CONTINUE TO TRACK SOUTHEAST AND THIS
FORCING IS LIKELY GOING TO BRING SOME SNOW TO QUITE A FEW AREAS OF
THE FCST AREA. AREAS MOST LIKELY TO SEE SNOW WILL BE THE
MTNS...ESPECIALLY ALONG THE CONTDVD AND THE SOUTHERN MTN RANGES. THE
RATON MESA IS ALSO GOING TO LIKELY SEE SNOW. IT WAS ALREADY SNOWING
OVER THE CONTDVD PER WEB CAMS/HI ELEVATION OBS AND THIS ACTIVITY WILL
GRADUALLY SPREAD EAST-SOUTHEAST AT THE DAY PROGRESSES. ON THE
PLAINS...THE BIG WINNERS SHOULD BE AREAS FROM
WALSENBURG/TRINIDAD/RATON MESA AREA WHERE A FEW INCHES WILL BE
POSSIBLE. SOUTHERN MTNS (WETS/S SANGRES) WILL ALSO DO WELL WITH
3-6". THIS ACTIVITY SHOULD LAST INTO THE EARLY EVENING HOURS BEFORE
DECREASING FROM NORTHWEST TO SOUTHEAST WITH TIME.

SOME LIGHT PRECIP WILL ALSO BE POSSIBLE IN PUEBLO AND COLORADO
SPRINGS WITH TRACE TO 1" AMOUNTS POSSIBLE. TELLER COUNTY COULD SEE A
COUPLE OF INCHES.

TEMPS TONIGHT WILL BE COLD WITH LOWS IN THE TEENS PLAINS...AND +/-
SINGLE DIGITS IN THE VALLEYS/MTNS RESPECTIVELY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 427 AM MST FRI FEB 22 2013

...CONTINUED UNSETTLED INTO THE NEXT WORK WEEK...

SATURDAY AND SUNDAY...THANKFULLY...GFS AND ECMWF MODELS ARE A BIT
CLOSER THAN THEY WERE JUST YESTERDAY...BUT DIFFERENCES REMAIN ON THE
PATH OF THE NEXT SYSTEM TO AFFECT COLORADO. A BRIEF BREAK FOR THE
FIRST HALF OF SAT AS THE FLOW ALOFT BECOMES MORE WESTERLY AHEAD OF
THE NEXT SYSTEM. WARMING AIR ALOFT AND WESTERLY DOWNSLOPE FLOW
SHOULD HELP BOOST TEMPS ACROSS THE PLAINS INTO THE MID 40S TO AROUND
50 F. THE SYSTEM STARTS TO DRAW MOISTURE UP INTO WESTERN CO AND THE
CONTDVD STARTING SAT AFTN...BUT THEN THE MODELS DIVERGE A BIT. THE
ECMWF CONTINUES TO HOLD ONTO A MORE SOUTHERN PATH FOR THE UPPER
TROUGH...SWINGING A CLOSED LOW ACROSS THE 4 CORNERS ON SUNDAY. THE
06Z RUN OF THE GFS STILL SWEEPS THE OPEN UPPER TROUGH ACROSS THE
STATE IN THE SAME TIME FRAME...BUT THE BRUNT OF THE ENERGY IS
FURTHER NORTH EVEN THOUGH THE LATEST MODEL RUN DID EDGE THIS FEATURE
EVER SO SLIGHTLY MORE SOUTH. THIS SYSTEM HAS THE ABILITY TO BRING
SIGNIFICANT SNOW TO THE MTS AND LIGHTER BUT WIDESPREAD AMOUNTS TO
THE REST OF THE FORECAST AREA AS THE SFC COLD FRONT DROPS SOUTH OF
THE PALMER DVD BETWEEN 06Z-09Z SUN. CURRENT POP GRIDS AND SNOW
AMOUNT GRIDS ARE LEANING TOWARDS A POSSIBLE HIGHLIGHT FOR THE HIGHER
TERRAIN...BUT SINCE THIS IS LEAKING INTO THE 4TH PERIOD...AND THERE
IS STILL SOME UNCERTAINTY ON THE PATH...WILL HOLD OFF AND ALLOW THE
NEXT SHIFT TO LOOK AT ANOTHER MODEL RUN. WHETHER NORTH OR
SOUTH...BOTH MODELS SWING THIS SYSTEM ACROSS COLORADO THROUGH
SUNDAY...WITH IT THEN EXITING EAST OF THE STATE BY 12Z MON MORNING.
A COUPLE OF THINGS TO NOTE...LOOK FOR A 20 DEGREE DROP IN TEMPS ON
SUNDAY AS THE COLD AIR RUSHES IN...AND N-NW WINDS ACROSS THE PLAINS
ON SUNDAY ARE EXPECTED TO BE STRONG AND GUSTY AT TIMES.

MONDAY THROUGH THURSDAY...THE UPPER SYSTEM MOVES OFF TO THE EAST AND
BRISK NW FLOW ALOFT THEN SETTLES IN ACROSS THE ROCKY MT REGION FOR
THE NEXT WORK WEEK. BOTH THE ECMWF AND GFS MODELS INDICATE A COOL
BUT DRY DAY ON MONDAY...THEN THE NEXT UPPER DISTURBANCE ROLLS ACROSS
COLORADO ON TUE. BOTH MODELS HAVE LATCHED ONTO THIS FEATURE...AND
THIS WAVE NOW LOOKS TO BE A BIT MORE SIGNIFICANT THAN PREVIOUSLY
THOUGHT. FOR NOW...WILL KEEP MUCH OF THE PCPN TIED TO THE HIGHER
TERRAIN AND SLIGHTLY MORE MILD TEMPS FOR THE PLAINS ON TUE...BUT
WOULD NOT BE SURPRISED IF POPS GET ENHANCED AS THE EVENT NEARS. THE
DISTURBANCE CLEARS OUT WED MORNING FOR ANOTHER INTERIM DRY
DAY...THEN MODELS HINT AT ANOTHER WAVE FOR THU. FOR NOW...THIS FAR
OUT...WILL KEEP THINGS DRY...BUT THERE IS THE POTENTIAL FOR MORE
BENEFICIAL MOISTURE IN THE NEAR FUTURE. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1125 AM MST FRI FEB 22 2013

MVFR WITH LOCAL IFR CIGS EXPECTED AT TAF SITES THROUGH 02Z WITH
OCCASIONAL SNOW SHOWERS AND WEAK LOW LEVEL UPSLOPE WINDS...ESPECIALLY
NEAR THE HIGHER TERRAIN ALONG AND WEST OF THE I-25 CORRIDOR...AS
AN EMBEDDED SHORT WAVE CONTINUES TO TRANSLATE ACROSS WESTERN
COLORADO. VFR CONDITIONS TO PREVAIL THERE AFTER AT ALL TAF SITES
WITH BREEZY WESTERLY WINDS DEVELOPING WEST OF I-25.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...MW
Hazardous weather outlook, Feb 22, 6:54 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MST FRI FEB 22 2013

COZ058>089-093>099-231400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY AND
THIS EVENING. THIS DISTURBANCE WILL BRING SOME SNOW TO MANY AREAS OF
REGION TODAY.

LIGHT SNOW IS LIKELY THIS MORNING ACROSS THE CONTINENTAL DIVIDE AND
ACROSS THE COLORADO AND NEW MEXICO BORDER. LIGHT ACCUMULATIONS ARE
POSSIBLE. LATER THIS AFTERNOON...THE SNOW WILL BECOME MORE
WIDESPREAD ACROSS THE REGION...WITH THE BEST CHANCE OF SNOW ACROSS
THE CONTINENTAL DIVIDE...THE SOUTHERN MOUNTAINS AND RATON MESA
REGION. SNOW WILL ALSO BE POSSIBLE ALONG THE ENTIRE I-25 CORRIDOR
REGION AND THE SAN LUIS VALLEY.

SNOWFALL AMOUNTS WILL RANGE BETWEEN 2 AND 5 INCHES ACROSS THE
MOUNTAINS. THE SOUTHERN SANGRE DE CRISTOS MAY FAIR BETTER...WITH
LOCAL 3 TO 7 INCH AMOUNTS POSSIBLE. IN THE SAN LUIS VALLEY...A TRACE
TO 2 INCHES WILL BE POSSIBLE. ONE TO THREE INCHES WILL BE POSSIBLE IN
THE OTHER VALLEYS. ALONG THE I-25 CORRIDOR REGION...TRACE TO 2
INCHES WILL BE POSSIBLE FROM COLORADO CITY NORTH TO MONUMENT
HILL...WHILE 1 TO 3 INCHES WILL BE POSSIBLE FROM COLORADO CITY
SOUTH TO THE NEW MEXICO BORDER. THE FAR EASTERN PLAINS WILL LIKELY
NOT SEE ANY SNOW TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SYSTEM TO AFFECT THE STATE WILL BRING SNOW TO THE
CONTINENTAL DIVIDE BEGINNING SATURDAY AFTERNOON...AND THEN TO THE
ENTIRE FORECAST AREA THROUGH SUNDAY. CONFIDENCE IS HIGH THAT THERE
WILL BE ACCUMULATING SNOW ACROSS THE HIGHER TERRAIN...AS WELL AS
STRONG WINDS OF 30 TO 45 MPH ACROSS THE PLAINS SUNDAY AFTERNOON
AND EARLY EVENING. SNOW AMOUNTS ARE DIFFICULT TO ASCERTAIN AT THIS
TIME...SINCE THERE IS SOME QUESTION ON THE TRACK OF THIS STORM.

CONDITIONS CONTINUE TO REMAIN UNSETTLED INTO THE NEXT WORK WEEK AS
ANOTHER UPPER DISTURBANCE IS SCHEDULED TO SWING ACROSS THE STATE
ON TUESDAY...THEN A THIRD DISTURBANCE APPROACHES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS THE MOUNTAINS...VALLEYS...THE I-25
CORRIDOR REGION AND AREAS ALONG THE COLORADO AND THE RATON MESA
REGION.

34/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:24 PM MSTBlizzard WatchPUBEl Paso, Huerfano, Las Animas24 hr
Feb 22, 3:24 PM MSTWinter Weather AdvisoryPUBChaffee, Conejos, Crowley, Custer, El Paso, Fremont and 7 more53 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.